advertisement
Question
Posted by: Lize | 2012/10/23

Depression - Desperate :(

Dear Cybershrink,
My fiance and I broke up 2 weeks ago and he moved out - we had a fight and I think he took the opportunity to get out. Regardless - I''m still trying to fix the relationship, as I truely love him with everything I am.
What worries me is that even before we split up he expressed feeling of wanting to die. The doctor did put him on anti-depressants, which he took one or two of.
In the past two weeks, while trying to fix things, he started to express this more and more. Said it''s better that we split up now, as he won''t be here for much longer.
He is in a really stressful job (cash-in-transit) and owns a gun. I know that maybe I''m just paranoid, but I''m really scared that he will do something to himself and I really want to help him to see that there are so much to live for.
His dad is quite ill and to be honest I don''t think he''ll be living for much longer. His mom is looking after his drug-addict sister''s two babies. If something should happen to my (ex) fiance, they will be completely down to the ground. Not only emotionally, but also financially as he supports them a great deal.
Please tell me how to help him. How do I get him back to a doctor with us being split up? I''ve tried to raise the issue with his mom - telling her I think he is depressed, but I can''t tell her her son wants to commit suicide?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Depressed people tend to give up hope, even though they have a very treatable disease. CBT style counselling can help a great deal, as can antidepressants - but the meds need to be taken exactly as prescribed, and take 2 weeks or more to show their benefits. So taking one or two nopw and then is useless, and probably even worse than useless if the failure of a couple of tabs to produce miracles helps to convince the person that nothing can help.
Suicide is a real and sinificant risk in anyone with depression, and must be taken seriously. And when someone who is depressed and suicidal begins to give away their belongings, and/or to trty to end relationships " so the other person won't get hurt" this is usually a really sinister sign.
And being a gun-owner increases the risk, too.
You may need to tell both parents ( and any other potentially helpful relatives and friends ) that he is seriously depressed and potentially suicidal. Of course that will be upsetting news for them, but much less so than discovering this after he has killed himself.
Try to reach his doctor and report this concern, and see what he might recommend.
And talk to your friend whenever you can, not putting an emphasis on trying to revive the relationship ( which may seem right now more of a burden than he can face ) but emphasize that you love him unconditionally and will continue to do so, and that you are anxious that he recognize that his despondency and misery is due to a very treatable disease which needs proper, serious, treatment urgently. And from a psychiatrist.
Don't let him see whoever is foolishly and irresponsibly giving him anabolic steroids.
As to causes, the high stress job is almost certainly a significant cause. The steroids can also contribute significantly, both to lower sex drive ( though depression alone does this ) but they are also rerally bad for one's brain and can add to the burden of depression.
See if you can persuade him. A doctor can, if he believes there is a significant risk to the person's life, and especially with the support of people who are legally their next-of-kin, even arrange for compulsory admission and treatment if needed, but this is worth avoding if at all possible, as loving persuasion is best.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Lize | 2012/10/23

Dear Doc,
After I typed this, I read through some of the other posts. The one about low testosterone caught my eye. I know depression has many " roots" . He has been using anabolic steroids, which according to what I''ve read, often causes testosterone levels to collapse. Thus explaining his low sex drive too :(
I know I need to get him to a doctor, but I don''t know how :(
Just a good old smack on the head with a pan - lights out and off to the doctor we go... Wish it could be that easy!!!

Reply to Lize
Posted by: cybershrink | 2012/10/23

Depressed people tend to give up hope, even though they have a very treatable disease. CBT style counselling can help a great deal, as can antidepressants - but the meds need to be taken exactly as prescribed, and take 2 weeks or more to show their benefits. So taking one or two nopw and then is useless, and probably even worse than useless if the failure of a couple of tabs to produce miracles helps to convince the person that nothing can help.
Suicide is a real and sinificant risk in anyone with depression, and must be taken seriously. And when someone who is depressed and suicidal begins to give away their belongings, and/or to trty to end relationships " so the other person won't get hurt" this is usually a really sinister sign.
And being a gun-owner increases the risk, too.
You may need to tell both parents ( and any other potentially helpful relatives and friends ) that he is seriously depressed and potentially suicidal. Of course that will be upsetting news for them, but much less so than discovering this after he has killed himself.
Try to reach his doctor and report this concern, and see what he might recommend.
And talk to your friend whenever you can, not putting an emphasis on trying to revive the relationship ( which may seem right now more of a burden than he can face ) but emphasize that you love him unconditionally and will continue to do so, and that you are anxious that he recognize that his despondency and misery is due to a very treatable disease which needs proper, serious, treatment urgently. And from a psychiatrist.
Don't let him see whoever is foolishly and irresponsibly giving him anabolic steroids.
As to causes, the high stress job is almost certainly a significant cause. The steroids can also contribute significantly, both to lower sex drive ( though depression alone does this ) but they are also rerally bad for one's brain and can add to the burden of depression.
See if you can persuade him. A doctor can, if he believes there is a significant risk to the person's life, and especially with the support of people who are legally their next-of-kin, even arrange for compulsory admission and treatment if needed, but this is worth avoding if at all possible, as loving persuasion is best.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement